Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

August 10, 2016Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 10, 2016, 5:26 PM EDT for Chautauqua County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 5:26 PM EDT (21:26 UTC)
Expired
Aug 10, 2016, 6:30 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 105 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

796 
WWUS81 KBUF 102126
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
526 PM EDT WED AUG 10 2016

NYZ019-020-102230-
CATTARAUGUS-CHAUTAUQUA-
526 PM EDT WED AUG 10 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES...

AT 523 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER PANAMA
AND JAMESTOWN...OR 8 MILES EAST OF CLYMER...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...LAKEWOOD...FALCONER...
CLYMER...JAMESTOWN WEST...FINDLEY LAKE...FREWSBURG AND BUSTI.

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 23.
 
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4215 7976 4220 7864 4200 7862 4200 7976
TIME...MOT...LOC 2123Z 263DEG 19KT 4206 7948 

$$

WELCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 10, 4:42 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 10, 4:42 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
442 PM EDT WED AUG 10 2016

.SYNOPSIS...
Midsummer heat and humidity will continue through the end of the
work week...with scattered showers and thunderstorms possible inland
from the Great Lakes each afternoon. As we move into the weekend the
potential for more widespread and potentially beneficial rain will
increase as a slow moving frontal boundary sags into our region...
and multiple waves of low pressure ripple eastward along it.

&&

.NEAR TERM /THROUGH THURSDAY/...
For the rest of this afternoon...incoming drier air in the wake of
last night's shortwave along with building ridging at all levels
should result in a continued general trend toward more sunshine and
largely dry conditions. The one exception to this will be across the
Southern Tier and far interior portions of the Finger Lakes...where
daytime heating of our very warm/humid airmass and developing lake
breeze boundaries will likely lead to the redevelopment of some widely
scattered to scattered convection...the beginnings of which are now
being noted both on upstream radars and regional satellite imagery.
Temperature-wise, 850 mb temps of around +18C will again support highs
in the mid 80s to lower 90s...with the warmest readings (lower 90s)
extending from northern portions of the Niagara Frontier to the middle
and lower Genesee Valley. Coupled with dewpoints in the upper 60s to
lower 70s...this will make for uncomfortable conditions with heat
indices reaching into the 90s...though likely remaining below heat
advisory levels.

Tonight...any lingering diurnally-driven convection should quickly
fall apart this evening with both diminishing heating and the loss of
the supporting lake breeze boundaries. This should result in a return
to mainly dry weather for the balance of the night...though an additional
stray shower or storm cannot be completely ruled out across the Southern
Tier...which will lie just north of a corridor of shortwave energy
passing across Pennsylvania from west to east...and where some slight
chance  PoPs will remain in play overnight. Otherwise...dewpoints holding
in the 65-70 degree range and temps ranging from the mid-upper 60s (higher
terrain) to the lower 70s (lower elevations) will make for another sultry
summer night...with lowering temp-dewpoint spreads also possibly allowing
for the development of some patchy fog across the North Country overnight.

On Thursday...the heat and humidity will continue with 850 mb temps
of around +18C again supporting highs ranging from the mid 80s across
the higher terrain to the lower 90s across our lower elevations away
from lake influences...while dewpoints will hold steady in the upper
60s to lower 70s. This will again allow heat indices to climb into
the 90s...with these reaching as high as the mid to upper 90s across
portions of the Genesee Valley and Finger Lakes (or to just below heat
advisory criteria).

As for convective potential on Thursday...a generally dry start to
the day will more than likely give way to renewed scattered shower
and thunderstorm activity south of Lake Ontario during the late morning
and afternoon hours as diurnal heating of our very warm and humid airmass
renders the atmosphere increasingly unstable...and as lake breeze boundaries
redevelop. Given the lack of any noteworthy synoptic-scale forcing...the
vast bulk of these should again tend to focus along and inland from the
developing lake breeze boundaries...or across the Southern Tier/Genesee
Valley and Finger Lakes. With precipitable water values also climbing
back toward 2 inches and a weak large-scale flow remaining in place...
some of the storms could again be slow-moving and capable of producing
locally heavy rainfall.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY/...
An east-west frontal boundary will remain nearly stationary to our
north on Thursday night before very slowly drifting south across
Lake Ontario Friday night and then gradually dropping across the
region over the weekend. Ahead of this front, it will be hot and
moist, with periodic showers and thunderstorms through the end of
the work week. Showers and thunderstorms will become more
widespread over the weekend, with the potential to produce heavy
rainfall and flash flooding.

On Thursday night it is difficult to completely rule out a
thunderstorm, however coverage should be limited with this boundary
too far north to provide a focus for convection. Chances will
increase on Friday, fueled by the moist airmass and increasing
daytime instability. Meanwhile, low pressure will approach from the
Upper Lakes Region which will increase mid-level winds on Friday and
Saturday. This will keep any storms that do form moving, with modest
wind shear suggesting a marginal risk for strong to severe storms.

The potential for heavy rain is a greater concern with precipitable
water values are literally off the charts. Model consensus shows
PWATS over 2 inches which is in the 99th percentile for this time of
year. In addition to this, a frontal boundary should very slowly
drop from north to south across the region Saturday and Sunday and
this will provide a focus for convection. Convection is likely to be
driven by subtle waves which will probably not be accurately modeled
this far out. However model consensus does agree on the patten, and
individual model runs develop convective complexes which have the
potential to bring very heavy rainfall to some locations. This is
not to say that all areas will get heavy rain (or even any rain),
since heavy rain will be localized and rainfall amounts vary by
location. And of course some rain would provide drought relief, but
very heavy rain will still cause flooding even with the dry
antecedent conditions.

Highs on Friday should range from the mid 80s to lower 90s and this
combined with dew points near 70 will result in heat index values in
the mid to upper 90s across the Genesee Valley and Finger Lakes
Region. Temperatures over the weekend will only be slightly
cooler,and it will remain very humid. The moisture will also prevent
temperatures from dropping much overnight.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A drier airmass will slowly works it way into the area for the start
of next week as the slow-moving frontal boundary shifts south and
east of the forecast area. Scattered showers and thunderstorms will
remain possible on Monday, before notably drier air and lower dew
points work their way into the region for Tuesday and Wednesday.
Temperatures will remain near seasonal values in the low to mid 80s
across the region behind the front, with a slow warming trend toward
mid-week.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
With respect to precipitation potential during the TAF period...this
will come in two main chunks tied to the peak of the diurnal heating
cycle both this afternoon and again Thursday afternoon. In both cases...
diurnal heating of our very warm and humid airmass and developing lake
breeze boundaries will lead to the development of widely scattered to
scattered showers and storms across the Southern Tier and interior Finger
Lakes this afternoon...and again across the Southern Tier/Genesee Valley
and Finger Lakes regions Thursday afternoon. Expect the activity to peak
during the mid to late afternoon hours both days...before diminishing
with the loss of heating during both evenings. While any of these showers/
storms will have the potential to produce brief/localized reductions
to IFR/MVFR...the inherent difficulty in exactly timing/placing such
activity precludes the usage of much more than VCTS/VCSH in the TAFs
for now.

Otherwise...largely dry VFR conditions will prevail save for a couple
possible exceptions. One of these will be east of Lake Ontario later
tonight...where nocturnal cooling of our humid airmass will allow
boundary layer temperatures to approach dewpoints...and could lead
to the development of at least some patchy MVFR fog as currently noted
in the KART TAF...with IFR fog not out of the question. The other will
be across interior portions of the Southern Tier...where some very low
stratus could redevelop later on tonight...though this remains more
questionable given the potential for at least some mid level clouds to
remain in place...a factor that could preclude the development of lower
clouds.

Outlook...
Thursday night and Friday...Mainly VFR with chance of showers and
thunderstorms.
Saturday and Sunday...VFR/MVFR with scattered to potentially more
numerous showers and thunderstorms.
Monday...Mainly VFR with chance of showers.

&&

.MARINE...
For the next couple of days...a relatively weak to modest pressure
gradient will persist across the Lower Great Lakes...resulting in
gradient winds and waves remaining below small craft advisory levels.
This stated...locally higher winds and waves will be possible within
widely scattered showers and thunderstorms both Thursday and Friday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...APFFEL
LONG TERM...CHURCH
AVIATION...CHURCH
MARINE...JJR
Hazardous weather outlook, Aug 10, 5:45 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
545 AM EDT WED AUG 10 2016

NYZ007-008-010-012-019>021-085-110945-
JEFFERSON-LEWIS-NORTHERN ERIE-WYOMING-CHAUTAUQUA-CATTARAUGUS-
ALLEGANY-SOUTHERN ERIE-
545 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COMPLEX FRONTAL ZONE IS FORECAST TO STALL OVER OUR REGION
SATURDAY THROUGH MONDAY. A SERIES OF DISTURBANCES WILL MOVE ALONG
THIS FRONTAL ZONE AND COMBINE WITH AN EXTREMELY MOIST AIRMASS TO
BRING THE POTENTIAL FOR PERIODS OF RAIN AND SCATTERED
THUNDERSTORMS. IF THIS RAIN MATERIALIZES IT WILL INITIALLY BE
BENEFICIAL TO OUR DROUGHT...HOWEVER THERE IS SOME POTENTIAL FOR
THE RAIN TO BECOME HEAVY ENOUGH LOCALLY TO PRODUCE ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110945-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
545 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>006-011-013-014-110945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-GENESEE-
LIVINGSTON-ONTARIO-
545 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS TODAY
WILL SEND APPARENT TEMPERATURES WELL INTO THE 90S, POSSIBLY
TOUCHING 100F IN SPOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY LEVELS
THURSDAY WILL AGAIN SEND APPARENT TEMPERATURES WELL INTO THE 90S,
POSSIBLY TOUCHING 100F IN SPOTS.

A COMPLEX FRONTAL ZONE IS FORECAST TO STALL OVER OUR REGION
SATURDAY THROUGH MONDAY. A SERIES OF DISTURBANCES WILL MOVE ALONG
THIS FRONTAL ZONE AND COMBINE WITH AN EXTREMELY MOIST AIRMASS TO
BRING THE POTENTIAL FOR PERIODS OF RAIN AND SCATTERED
THUNDERSTORMS. IF THIS RAIN MATERIALIZES IT WILL INITIALLY BE
BENEFICIAL TO OUR DROUGHT...HOWEVER THERE IS SOME POTENTIAL FOR
THE RAIN TO BECOME HEAVY ENOUGH LOCALLY TO PRODUCE ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 10, 5:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
526 PM EDT WED AUG 10 2016

NYZ019-020-102230-
CATTARAUGUS-CHAUTAUQUA-
526 PM EDT WED AUG 10 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CATTARAUGUS AND SOUTHERN CHAUTAUQUA COUNTIES...

AT 523 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER PANAMA
AND JAMESTOWN...OR 8 MILES EAST OF CLYMER...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SALAMANCA...ALLEGANY STATE PARK...LAKEWOOD...FALCONER...
CLYMER...JAMESTOWN WEST...FINDLEY LAKE...FREWSBURG AND BUSTI.

THIS INCLUDES INTERSTATE 86 BETWEEN EXITS 4 AND 23.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4215 7976 4220 7864 4200 7862 4200 7976
TIME...MOT...LOC 2123Z 263DEG 19KT 4206 7948

WELCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:39 AM EDTSpecial Weather StatementBUFErie66 min
Aug 10, 2:29 AM EDTSpecial Weather StatementBUFGenesee61 min
Aug 10, 3:06 AM EDTSpecial Weather StatementBUFMonroe54 min
Aug 10, 5:37 PM EDTFlash Flood WarningBUFChautauqua3 hr

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.